Alert archive / Virginia / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 243, NWS Blacksburg, VA

June 19, 1998Carroll County, Virginia

NWS Blacksburg, VA issued this severe thunderstorm warning at Jun 19, 1998, 10:55 AM EDT for Carroll County, Virginia. It was in force for 50 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Jun 19, 1998, 10:55 AM EDT (14:55 UTC)
Expired
Jun 19, 1998, 11:45 AM EDT
In force
50 min
Issued by
NWS Blacksburg, VA
Area
Whole counties

County Carroll County, VA

What was reported inside it

TimeReportWhereRemark
Jun 19, 11:00 AM EDTHail 0.75Hillsville, VA
Jun 19, 11:20 AM EDTThunderstorm WindHillsville, VA

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Greensboro/Hi Pt, NC (KGSO), launched 12:00Z, 2.9 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2219 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Greensboro/Hi Pt, NC at 12:00Z on 1998-06-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 74 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2219 J/kg
Mixed-layer CIN
-62 J/kg
Mixed-layer LCL
1125 m above ground
0-6 km bulk shear
28 kt
0-1 km storm-relative helicity
74 m²/s²
0-3 km storm-relative helicity
78 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KROA 191455 RRA
SVRRNK
VAC035-191545-

BULLETIN--IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
1055 AM EDT FRI JUN 19 1998

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CARROLL COUNTY IN SOUTHWESTERN VIRGINIA.

* UNTIL 1145 AM EDT.

* AT 1053 AM EDT... BLACKSBURG DOPPLER RADAR INDICATED A SEVERE
  THUNDERSTORM 13 MILES SOUTHEAST OF WYTHEVILLE OR 9 MILES WEST
  NORTHWEST OF HILLSVILLE MOVING EAST SOUTHEAST AT 40 MPH.

* SEVERE WEATHER IS EXPECTED TO REACH...
  HILLSVILLE                      AROUND 1105 AM EDT..
  FANCY GAP                       AROUND 1110 AM EDT..
  DUGSPUR                         AROUND 1110 AM EDT..
  GLADESBORO                      AROUND 1115 AM EDT..
  LAUREL FORK                     AROUND 1125 AM EDT..

<< CALL TO ACTION >> SEVERE THUNDERSTORMS ARE CAPABLE OF PRODUCING
DAMAGING WINDS AND LARGE HAIL.  MOVE TO A PLACE OF SAFETY
IMMEDIATELY.

.END/JW/SK

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 19, 9:20 AM EDT, 1 hour 35 minutes earlier.

Area forecast discussion, Jun 19, 9:20 AM EDT, 1 hour 35 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
920 AM EDT FRI JUN 19 1998

RECOMMENDATIONS...
.RDU...SAW YOUR PRELIM DISCUSSION. QUICK UPDATE FOR CONVECTION OK.
.WBC...GO AHEAD AND ROLL WITH YOUR UPDATE.
.CRW...NONE. MOST OF THE ACTIONS MAYBE THIS MORNING. COULD ADD
ENHANCE WORDING ON PCP THIS AM. LOOKS LIKE PCP IS MOVING PRETTY FAST
AND THIS MAY LIMIT THE FLASH FLOOD POTENTIAL.

DISCUSSION...
KFCX 88D AT 1235Z ALREADY LIGHT UP WITH SHOWERS AND THUNDERSTORMS
THIS MORNING. OHP INDCTD HEAVY RAIN WAS NORTH OF RNK CWA IN WEST
VIRGINIA. THIS MORNING VAD WND PRFL TAPPING INTO A 50 KNT NW JET FRM
28 TO 50 KFT. MODIFIED AM 12Z RNK SOUNDING WAS QUITE UNSTABLE AND
MOIST WITH PCP WATER AT 1.37 INCHES. UPPER TROUGH LIFTS INTO NRN
GREAT LAKES AND THEN SHEARS OUT....MEANWHILE SHORTWAVE RIDGE PROGD
TO MOVE FRM CENTRL ROCKY MTNS TO THE MIDWEST. BEST ETA FCST CAPE
VALUES RIDE TO OUR WEST...THUS LOOKS LIKE STRNGEST STORMS WILL BE IN
WV. 940 HAS WV IN SLIGHT RISK AREA. INTERESETING TO NOTE THAT THE
UPPER FLOW LOOKS FLAT ZONE W-NW. FOR TODAYS FORECAST...CLOUDY WITH
SHOWERS AND THUNDERSTORMS. SOME WITH LOCALLY HEAVY RAINS. HIGHS WILL
VARY FROM ARD 80 TO ARD 90. MORE THIS AFTERNOnON.
KK

In the hours before

Special weather statement, Jun 19, 6:57 AM EDT, 3 hours 58 minutes before
NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-
059-WVZ042>045-191800-

SEVERE WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BLACKSBURG VA
657 AM EDT FRI JUN 19 1998

...THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS THIS MORNING IN
SOUTHEAST WEST VIRGINIA...

A WEAKENING LINE OF THUNDERSTORMS IS MOVING INTO A MODERATELY
UNSTABLE AIRMASS OVER SOUTHEAST WEST VIRGINIA THIS MORNING. THERE
WILL BE SCATTERED STRONG STORMS WITH GUSTY WINDS...SMALL HAIL AND
HEAVY DOWNPOURS...AND A FEW OF THE STORMS MAY REACH SEVERE LEVELS.
HOWEVER...THESE STORMS WILL ALSO CONTINUE TO WEAKEN DURING THE
MORNING AND THE THREAT OF SEVERE WEATHER WILL BE SHORT LIVED.

SPOTTER ACTIVITATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE
OF THE SEVERE WEATHER THREAT.

STAY TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL RADIO OR TV STATION
FOR LATER STATEMENTS AND POSSIBLE WARNINGS.

JACKSON
Local storm report, Jun 19, 10:00 AM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT THU JUN 19 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     LINDSIDE                  WV   WIND DAMAGE
06/19/98   MONROE                         TREE DOWN OVER MAIN ROAD
                                          IN THE TOWN OF LINDSIDE.
                                          REPORTED BY PUBLIC TO
                                          SHERIFFS OFFICE.

PMC
Local storm report, Jun 19, 10:00 AM EDT, 55 minutes before
LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
1000 AM EDT THU JUN 19 1998

TIME (EDT) .....CITY LOCATION..... STATE  ...EVENT/REMARKS...
           ....COUNTY LOCATION....

915 AM     LINDSIDE                  WV   WIND DAMAGE
06/19/98   MONROE                         TREE DOWN OVER MAIN ROAD
                                          IN THE TOWN OF LINDSIDE.
                                          REPORTED BY PUBLIC TO
                                          SHERIFFS OFFICE.

PMC

Nearby

Severe Thunderstorm Warnings in Virginia, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.